[Skip to Content]
[Skip to Content Landing]
Article
February 1988

Systemic Contact Dermatitis Medicamentosa Occurring After Intravesical Dimethyl Sulfoxide Treatment for Interstitial Cystitis

Author Affiliations

Department of Dermatology Medical Institute of Bioregulation Kyushu University Tsurumibara 4546 Beppu 874, Japan; Department of Dermatology School of Medicine Fukuoka University Fukuoka, Japan

Arch Dermatol. 1988;124(2):182-183. doi:10.1001/archderm.1988.01670020014007
Abstract

To the Editor.—  Varying degrees of local skin reactions, including erythema, pruritus, and urticaria, frequently occur after topical exposure to dimethyl sulfoxide.1,2 However, systemic allergic skin reactions to dimethyl sulfoxide are very rare.3 We report a case of generalized contact dermatitis-like allergic skin reaction induced by intravesical instillation of dimethyl sulfoxide for the treatment of an interstitial cystitis.

Report of a Case.—  A 49-year-old man visited the Dermatology Clinic of Fukuoka (Japan) University Hospital on Aug 27, 1986, complaining of an itchy eruption on the extremities. The eruption first appeared on his fingers two weeks before his visit, and gradually extended to the forearms and to the lower extremities. He had been given an intravesical instillation of a 50% aqueous solution of dimethyl sulfoxide once every two weeks since June 27, 1986, to treat an interstitial cystitis. Physical examination revealed miliary-sized reddish papules and erythema on the forearm, hand, fingers, and thigh, bilaterally (Fig 1).

First Page Preview View Large
First page PDF preview
First page PDF preview
×